How to Stop Using Gabapentin: Risks Involved and Best Treatment Approach
Gabapentin is used in the treatment of restless legs syndrome, hot flashes, partial seizures and neuropathic pain by reducing excessive excitement and abnormal activity in the brain. However, a recent study suggests that the gabapentin use patterns based on prescriptions written is similar to other medications that are frequently abused, such as opioids. How to stop using gabapentin will be discussed in this article to help you or a loved one beat dependence to it.
How Does the Drug Work?
Gabapentin abuse creates varied effects in each person based on factors such as past experience with drugs, dosage, expectations and psychiatric history. Some users report relaxation, improved sociability, euphoria, a zombie-like effect and a sense of calm. By understanding how it works, we will get a better idea of how to stop using gabapentin.
GABA receptors are calming neurotransmitters and gabapentin appears to be an analog of GABA. It works by slowing brain activity but doesn’t end up binding to GABA receptors either nor does it affect the way they absorb or produce GABA. It also doesn’t seem to have any effect on opioid or benzo receptors. For these reasons, gabapentin remains an uncontrolled substance.
The drug has a sedative effect when used. Some users have reported a feeling of drowsiness and dizziness when gabapentin abuse takes place. Mood can also be affected by gabapentin use causing suicidal thoughts and feelings of depression.
The drug has been given street names such as “gabbies” by those abusing it. But can abuse of gabapentin lead to an overdose? It is possible to have a gabapentin overdose but not usually by itself. As a sedative, if it is taken in large amounts with other sedatives such as Xanax or alcohol, it can prove to be fatal.
The following side effects are indicative of an overdose:
- Rapid and unusual eye movements
- Blurred vision
- Poor coordination
- Memory loss
- Difficulty communicating
- Movements become jerky
How to Stop Using Gabapentin
It is possible to become addicted to gabbies. In order to avoid the long-term effects that addiction has such as a deterioration of one’s social, vocational and home life, and the health risks involved, professional help is the best solution.
How to stop using gabapentin starts with dealing with withdrawal symptoms. Withdrawal symptoms indicate that the person’s body has started to become reliant on gabapentin and stopping suddenly causes difficult-to-deal-with symptoms. Symptoms of withdrawal from the drug include the following:
- Uncontrollable crying
- Muscle pain
- Suicidal tendencies
The two biggest risks involved with getting off the drug are suicide and seizures, which can lead to injury and death in some cases. It is therefore advised that anyone attempting to stop using gabapentin first speak to a professional.
A rehab center is the best way to deal with all types of withdrawal from drugs because qualified professional can watch over the person and not only ensure that they recover safely, but they can also provide medications to reduce symptoms.
Of course, just getting rid of the toxins in your body isn’t going to prevent relapse by itself. In order to do that, one must also participate in the recovery programs that use behavioral therapy and other therapeutic methods to treat the cause of the addiction. Together with therapy, a relapse prevention plan can be made to outline the ways in which the person can avoid returning to substance abuse in their future.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.